Arizona, 2012

Heavy Snow in Arizona, December 24, 2012

December 24, 2012 · NWS FGZ · 1 event in 1 county or zone

A cold front moving across northern Arizona along with efficient up slope winds brought heavy snow to the North Rim of the Grand Canyon and Kaibab Plateau.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A cold front moving across northern Arizona along with efficient up slope winds brought heavy snow to the North Rim of the Grand Canyon and Kaibab Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 24, 4:45 AM MST, 15 minutes earlier.

Area forecast discussion, Dec 24, 4:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 AM MST MON DEC 24 2012

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA
TODAY AND INTO THIS EVENING. THIS STORM WILL BRING AREAS OF LIGHT
RAIN AND SNOW...COLDER TEMPERATURES...AND GUSTY WINDS. DRY AND COLD
CONDITIONS ARE EXPECTED CHRISTMAS DAY. THE NEXT CHANCE FOR RAIN AND
SNOW WILL ARRIVE LATE WEDNESDAY LASTING INTO EARLY FRIDAY.

&&

.DISCUSSION...A COLD FRONT CURRENTLY OVER SOUTHERN NEVADA WILL MOVE
INTO NORTHWEST ARIZONA AFTER SUNRISE TODAY...AND TOWARD THE WESTERN
RIM BY EARLY AFTERNOON. THE FRONT WILL THEN MOVE TOWARD THE WHITE
MOUNTAINS BY LATE AFTERNOON...AND THEN QUICKLY OUT OF THE STATE BY
ABOUT MIDNIGHT MST TONIGHT. THIS SYSTEM IS MOISTURE STARVED...BUT
WILL CONTAIN A FEW HOURS OF DECENT FRONTAL DYNAMIC COINCIDING WITH A
BRIEF PERIOD OF SHALLOW INSTABILITY. THIS WILL BE GOOD FOR ABOUT AN
INCH OF NEW SNOW IN MOST PLACES ABOVE 6000 FEET...WITH A BIT MORE UP
NORTH WHERE THE INSTABILITY LAYER WILL BE DEEPER. SOUTHWEST WINDS
WILL BECOME A BIT GUSTY AHEAD OF THE FRONT TODAY...BUT WILL STAY 5
TO 10 KNOTS BELOW CRITERIA.

A S/WV RIDGE WILL MOVE THROUGH THE REGION LATER TONIGHT THROUGH
TUESDAY NIGHT...WITH VERY COLD TEMPERATURES ON THE BACKSIDE OF THE
TROUGH FROM TODAY. ANOTHER VERY COLD...BUT MORE UNSTABLE SYSTEM WILL
MOVE THROUGH OUR REGION LATE WEDNESDAY...THROUGH EARLY FRIDAY. THIS
SYSTEM WILL ALSO BE MOISTURE STARVED...BUT WILL HAVE A BETTER CHANCE
AT GENERATING INSTABILITY SNOW SHOWERS DURING THE DAY THURSDAY.
RIDGING THEN RETURNS FOR NEXT WEEKEND.

&&

.AVIATION...FOR THE 12Z PACKAGE...A LOW PRESSURE SYSTEM MOVING
ACROSS THE STATE TODAY WILL BRING INCREASING CLOUDS WITH SHRA/SHSN
SPREADING SOUTH ACROSS NORTHERN ARIZONA. AREAS OF MVFR AND LOCAL IFR
CONDITIONS POSSIBLE IN THE HEAVIER SHOWERS AND ACROSS THE HIGHER
TERRAIN. IN ADDITION...GUSTY W TO SW WINDS 10-20 KTS WITH GUSTS TO
25-35 KTS EXPECTED THROUGH 00-01Z. SHOWER ACTIVITY DIMINISHING BY
03-06Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........PETERSON
AVIATION.......MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Dec 23, 4:00 PM MST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST SUN DEC 23 2012

AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN DEC 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TONIGHT AND MONDAY

A WEAK STORM SYSTEM WILL MOVE INTO ARIZONA LATE TONIGHT AND WILL
EXIT THE STATE BY MONDAY EVENING. THIS STORM WILL BRING COLDER AND
WINDY WEATHER TO THE AREA...ALONG WITH AREAS OF LIGHT RAIN AND SNOW.
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ABOVE 6000 FEET BY EARLY
MONDAY AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN FROM THE
MOGOLLON RIM NORTHWARD. MOST AREAS IN THESE LOCATIONS WILL SEE AN
INCH OR TWO OF NEW SNOW...WITH LOCALLY AS MUCH AS 3 INCHES NEAR THE
UTAH BORDER.

.DAYS THREE THROUGH SEVEN...CHRISTMAS DAY THROUGH SATURDAY

AFTER A BREAK CHRISTMAS DAY AND EARLY WEDNESDAY...ANOTHER COLD STORM
SYSTEM WILL BRING AREAS OF RAIN AND SNOW BACK THE REGION WEDNESDAY
NIGHT THROUGH THURSDAY OR FRIDAY. THIS STORM HAS THE POTENTIAL TO
PRODUCE A BIT MORE SNOWFALL...AS WELL AS VERY COLD TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Kaibab Plateau

When
December 24, 5:00 AM MST to 6:00 PM MST
Where
Kaibab Plateau forecast zone
Reported by
Trained Spotter
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

A spotter at the North Rim of the Grand Canyon (over 8200 feet elevation) reported 11.5 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424237.